Alert archive / Idaho / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 2, 2022, 4:27 PM MDT for 4 counties in Idaho. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2022, 4:27 PM MDT (22:27 UTC)
- Expired
- May 2, 2022, 5:00 PM MDT
- In force
- 33 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blaine County, ID, Butte County, ID, Lincoln County, ID, Minidoka County, ID
The radar
The Pocatello radar (KSFX), 86 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 4:54 PM MDT | TSTM WND GST 59 | 14 S Craters Of Moon, ID | MESONET STATION PBUI1 POTTER BUTTE. |
| May 2, 4:54 PM MDT | NON-TSTM WND GST 59 | 14 S Craters Of Moon, ID | MESONET STATION PBUI1 POTTER BUTTE. |
| May 2, 5:00 PM MDT | TSTM WND GST 57 | 5 Wsw Craters Of Moon, ID | MESONET STATION 3021 D6 - TOM CAT SUMMIT. |
| May 2, 5:00 PM MDT | NON-TSTM WND GST 57 | 5 Wsw Craters Of Moon, ID | MESONET STATION 3021 D6 - TOM CAT SUMMIT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673
WUUS55 KPIH 022227
SVRPIH
IDC013-023-063-067-022300-
/O.NEW.KPIH.SV.W.0002.220502T2227Z-220502T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
427 PM MDT Mon May 2 2022
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Central Blaine County in central Idaho...
Southwestern Butte County in southeastern Idaho...
Northeastern Lincoln County in south central Idaho...
Northeastern Minidoka County in south central Idaho...
* Until 500 PM MDT.
* At 427 PM MDT, severe thunderstorms were located along a line
extending from near Carey to 15 miles east of Richfield to 22 miles
northwest of Minidoka, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Carey, Craters Of The Moon and Laidlaw Corrals Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4353 11370 4327 11344 4302 11340 4286 11389
4304 11392 4325 11412
TIME...MOT...LOC 2227Z 236DEG 26KT 4323 11398 4308 11384 4298 11382
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
EC2 follow-up statements
846
WWUS55 KPIH 022252
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
452 PM MDT Mon May 2 2022
IDC023-022301-
/O.CAN.KPIH.SV.W.0002.000000T0000Z-220502T2300Z/
Butte ID-
452 PM MDT Mon May 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BUTTE COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
LAT...LON 4318 11368 4319 11346 4302 11341 4286 11389
4304 11392
TIME...MOT...LOC 2251Z 236DEG 26KT 4332 11379 4317 11365 4307 11364
$$
IDC013-063-067-022300-
/O.CON.KPIH.SV.W.0002.000000T0000Z-220502T2300Z/
Blaine ID-Lincoln ID-Minidoka ID-
452 PM MDT Mon May 2 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN BLAINE...EAST CENTRAL LINCOLN AND NORTHEASTERN
MINIDOKA COUNTIES...
At 451 PM MDT, severe thunderstorms were located along a line
extending from 7 miles east of Carey to 18 miles south of Craters Of
The Moon to 23 miles north of Minidoka, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Laidlaw Corrals Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4318 11368 4319 11346 4302 11341 4286 11389
4304 11392
TIME...MOT...LOC 2251Z 236DEG 26KT 4332 11379 4317 11365 4307 11364
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
EC542
WWUS55 KPIH 022309
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
509 PM MDT Mon May 2 2022
IDC013-063-067-022317-
/O.EXP.KPIH.SV.W.0002.000000T0000Z-220502T2300Z/
Blaine ID-Lincoln ID-Minidoka ID-
509 PM MDT Mon May 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAINE...EAST
CENTRAL LINCOLN AND NORTHEASTERN MINIDOKA COUNTIES HAS EXPIRED...
The storms which prompted the warning have shifted east of the
previously warned area. Therefore, the warning has been allowed to
expire. However gusty winds are still possible with these
thunderstorms.
Remember, a Severe Thunderstorm Warning still remains in effect for
Southeastern Blaine County and Northeastern Minidoka County.
LAT...LON 4318 11368 4319 11346 4302 11341 4286 11389
4304 11392
TIME...MOT...LOC 2307Z 236DEG 26KT 4337 11370 4322 11356 4312 11355
$$
ECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:02 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 2, 3:02 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 302 PM MDT Mon May 2 2022 .SHORT TERM (Tonight - Tuesday)... Potent upper level low pressure system remains on track to produce widespread ranging impacts across eastern Idaho over the next 24 hours. Temperatures ahead of the feature are surging into the 60s with ample southerly flow in place. Hi-res models show convective initiation likely over the next few hours across the Magic Valley with activity gradually spreading east through the evening. Convective parameters certainly support a marginal severe threat with enough instability and shear in place over much of the area. Gusty winds and small hail will be the primary threat over the next few hours. After midnight, the thunderstorm threat will diminish quickly but as the low moves overhead, temperatures (and snow levels) plummet quickly and precip will transition to snow for much of the area, even the valleys. As this main organized line of convection heads north up and over the Continental Divide, heavy snow and rapidly deteriorating travel conditions are expected along the Divide and into the central mountains. Winter Weather Advisories remain in place across these zones as current QPF forecasts call for between 0.50 to 1.50 inches inside the Advisory with remaining valley locations seeing between 0.25 to 0.50 inches and mountains between 0.25 to 0.75 inches. Over 8-12+ inches of snow is possible above 8000 feet in the Lemhi Range, Centennials, Lost River Range, and White Cloud Wilderness. Hi-res models continue to show cyclonic flow over all of the area bringing precip into the Magic Valley and Snake Plain around sunrise Tuesday and snow levels will certainly support mostly snow or at a minimum a rain/snow mix. Not expecting much in the way of accumulation outside of grassy/elevated surfaces in all likelihood given warm ground temperatures but some very minor accumulations can't be completely ruled out if snow falls fast enough. As the low continues to push east into Wyoming, we'll likely see yet another round of precip into the afternoon and evening hours Tuesday with higher elevation snow a continued likely and perhaps even into the valleys as seen in a few hi-res models so this will be something to look out for. The situation remains fluid; high confidence in widespread precip but lower confidence in precip type for the valleys of the Snake Plain and Magic Valley. As one would expect with a potent upper low overhead, temperatures are well below normal for daytime highs tomorrow, around 15 degrees below climo. McKaughan .LONG TERM (Wednesday through next Monday)... The beginning of the long-term period begins with high pressure building across southern Idaho, with the ridge breaking down early Thursday. A series of shortwaves will move through Thursday forward as the next low pressure system approaches the west coast and moves onshore early Friday. This will result in several consecutive days of increased moisture over southern ID, with the trough axis passing through on Saturday. Analysis of ensemble clusters indicates that there is some uncertainty in the timing and amplitude of the trough, with increased discrepancy Sunday forward. Precipitation should enter the Central Mtns. by Thursday afternoon and spread across the CWA throughout the early part of Friday. Rain will be the predominant precipitation type before snow levels quickly start to drop and continue to fall throughout Saturday, allowing for snow to mix in and for precip type to change over to snow region-wide for Sunday. However, precipitation could turn more scattered in nature by Sunday. Clusters indicate that ensemble members are struggling to come to a consensus this far out. Time will tell if our CWA is in a favorable position for accumulating snowfall on Sunday. Greatest potential for thunderstorms will be early Friday afternoon and evening and again both Saturday and Sunday afternoons. Thursday and each remaining day in the long term will likely be breezy as the series of disturbances move through, but does not look too impactful at this time. Gusts could reach 30 mph each evening, especially across the Snake River Plain and Magic Valley. Temperatures will be around normal or slightly above through Friday, then drop by more than 10 degree Saturday and remain below normal through early next week. Cropp && .AVIATION... Low pressure system and associated cold front reach the region late this afternoon-early evening. Winds will generally increase until the late night/very early morning hours, at which time winds will taper off. Winds across the Magic Valley should peak shortly before midnight and across the Snake Plain shortly after, with gusts up to 40 mph possible. Isolated thunderstorms will be possible across the region through tomorrow afternoon. Have forecast rain and thunderstorms through late evening, turning to showers throughout much of tomorrow. Snow levels will drop throughout the evening and overnight hours tonight, allowing for snow to start mixing in across the region late tonight. Cropp && .PIH WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 9 PM MDT this evening for IDZ054. Winter Weather Advisory from midnight tonight to 3 PM MDT Tuesday for IDZ066-067. Winter Weather Advisory from 6 PM this evening to 3 PM MDT Tuesday for IDZ069-071>074. &&
In the hours before
Special weather statement, May 2, 3:48 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
348 PM MDT Mon May 2 2022
IDZ051-022215-
Shoshone/Lava Beds ID-
348 PM MDT Mon May 2 2022
...A strong thunderstorm will impact portions of southern Blaine and
central Lincoln Counties through 415 PM MDT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Shoshone, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shoshone, Richfield and Dietrich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4292 11446 4322 11405 4295 11376 4281 11418
4281 11435 4282 11435 4282 11437 4285 11437
4285 11441
TIME...MOT...LOC 2147Z 227DEG 29KT 4286 11425
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ECSpecial weather statement, May 2, 4:10 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
410 PM MDT Mon May 2 2022
IDZ051-055-022245-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-
410 PM MDT Mon May 2 2022
...A strong thunderstorm will impact portions of southeastern Lincoln
and central Minidoka Counties through 445 PM MDT...
At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Hazelton, or 18 miles northwest of Heyburn, moving
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kimama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4276 11393 4277 11405 4281 11405 4281 11412
4310 11391 4291 11357 4271 11393
TIME...MOT...LOC 2209Z 219DEG 27KT 4276 11399
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ECThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:23 AM MDT | Lake Wind Advisory | PIH | Bannock, Bingham, Power | 16 hr |
| May 2, 3:48 PM MDT | Special Weather Statement | PIH | Lincoln | 27 min |
| May 2, 4:01 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Lincoln, Minidoka | 29 min |
| May 2, 4:10 PM MDT | Special Weather Statement | PIH | Minidoka | 35 min |
| May 2, 4:31 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Cassia, Lincoln, Minidoka, Power | 29 min |
| May 2, 4:58 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Butte, Cassia, Minidoka, Power | 32 min |
| May 2, 5:33 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Bonneville, Butte, Cassia and 5 more | 27 min |
| May 2, 5:59 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Bonneville, Butte, Caribou and 5 more | 46 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.